Michigan, 2007

Damaging Winds in Michigan, July 10, 2007

July 10, 2007 · NWS GRR · 3 events in 2 counties and zones

Numerous reports of wind damage were received from portions of Montcalm and Isabella counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$135,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

Numerous reports of wind damage were received from portions of Montcalm and Isabella counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jul 10, 12:17 PM EST, 1 hour 48 minutes earlier.

Area forecast discussion, Jul 10, 12:17 PM EST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
117 PM EDT TUE JUL 10 2007

LATEST UPDATE...AVIATION...

.SYNOPSIS... (417 AM EDT TUE JUL 10 2007)
A COLD FRONT WILL SWEEP ACROSS THE AREA AROUND MIDNIGHT TONIGHT.
THIS SYSTEM WILL BRING SCATTERED STRONG THUNDERSTORMS WITH IT.  MUCH
COOLER AND DRIER AIR WILL MOVE INTO THE REGION BY WEDNESDAY AND
THURSDAY WITH TEMPERATURES IN THE 70S.  ANOTHER CHANCE OF SHOWERS
AND THUNDERSTORMS WILL ARRIVE THURSDAY AS ANOTHER COLD FRONT MOVES
TOWARD THE SOUTHWEST LOWER MICHIGAN.
&&

.SHORT TERM... (1212 PM EDT TUE JUL 10 2007)
INSTABILITY IS CLIMBING RAPIDLY IN MOSTLY SUNNY CONDITIONS AHEAD OF
APPROACHING COLD FRONT TO THE WEST. SB CAPES ARE ALREADY AOA 2000
J/KG ACROSS MOST OF THE CWFA. MODEL QPF PROGS STRONGLY HINT THAT
SCATTERED TO NUMEROUS TSTMS WILL DEVELOP INLAND FROM LAKE MICHIGAN
AFTER 18Z AS THE MID LEVEL TROUGH GETS CLOSER. HOWEVER THE MAIN
STRONG TO SEVERE CONVECTIVE LINE WITH THE COLD FRONT IS NOT EXPECTED
UNTIL TOWARD 00Z. HAVE CLOSELY FOLLOWED SREF POPS FOR THIS AFTERNOON
AND TONIGHT... BUMPING THEM UP TO LIKELY TO CATEGORICAL IN MOST
PLACES.

EARLIER DISCUSSION FROM 417 AM...
A HEALTHY COLD FRONT...WITH TEMPS SOME 15 DEGREES COOLER BEHIND
IT...COMES ACROSS THE CWA TONIGHT.  A 45 KNOT MID LEVEL JET WILL
STREAK ACROSS CENTRAL LOWER MICHIGAN RIGHT ALONG THE FRONTAL
BOUNDARY.  THIS SET UP FAVORS A LINEAR CONVECTION COMPLEX...WHICH
COULD CONTAIN MINI BOWS.  THE STRONGEST WINDS SLIDE ACROSS THE
NORTHERN CWA FROM MKG-MOP NORTHWARD WHERE THE SEVERE THREAT WILL BE
THE HIGHEST.  LESSER WIND FIELDS WILL BE REALIZED AS ONE HEADS SOUTH
TOWARD I94 WHERE THE THREAT SHOULD REMAIN RATHER LOW.  MUCH OF THE
SEVERE POTENTIAL SHOULD HUG THE FRONT...SO THE TIME FRAME SHOULD
BEGIN AROUND 23Z IN THE NW CWA TO ABOUT 07Z OVER THE SE CWA.

WILL CONTINUE TO FEATURE THE CHANCE OF A FEW LINGERING SHOWERS OR
STORMS IN THE SE CORNER OF THE CWA WEDNESDAY MORNING AS THE FRONT
DEPARTS.  OTHERWISE THE REST OF THE CWA WILL SEE PARTLY SUNNY SKIES
WITH MUCH COOLER TEMPS AND LOWER HUMIDITIES.  A RATHER DEEP UPPER
TROUGH FOR THIS TIME OF YEAR WILL PARK OVER THE EASTERN GREAT LAKES
KEEPING THE REGION COOLISH INTO THURSDAY.

ALL THE MODELS ARE NOW CATCHING ON THE TO IDEA OF THE GFS AND ARE
BRINGING ANOTHER SHORT WAVE AROUND THE UPPER TROUGH ON THURSDAY.
WILL MAINTAIN THE CHANCE POPS FOR SOME SHOWERS AND STORMS...
ESPECIALLY INTO THE AFTERNOON.
&&

.LONG TERM... (417 AM EDT TUE JUL 10 2007)
THE MAIN CONCERN OVER THE LONG TERM DEALS WITH THE POTENTIAL FOR
SOME SHOWERS THU NIGHT.  CURRENTLY WE HAVE A DRY FORECAST GOING FOR
THIS TIME FRAME.  MODELS ALL SHOW A CLOSED MID LEVEL LOW UP AROUND
HUDSON BAY 00Z FRI.  CLEARLY A COOLER AIRMASS WILL BE FILTERING IN
FROM THE NORTHWEST.  THE DIFFERENCE LIES IN THE EMBEDDED WAVES...
WITH THE GFS SHOWING A DIGGING 500 MB SHORTWAVE ARRIVING IN SW LOWER
MI BY 12Z FRI.  THE ECMWF...UKMET AND GLOBAL GEM DO NOT SHOW THIS
FEATURE OR BRING IT THROUGH BY 00Z FRI.  THE GFS ENSEMBLE FORECASTS
ALSO VARY WIDELY ON THIS POTENTIAL FEATURE.  I DECIDED TO KEEP IT
DRY FOR THU NIGHT.

THIS CLOSED UPPER LOW REMAINS OVER HUDSON BAY THROUGH THE EXTENDED
PERIOD.  AS LONG AS THE LOW IS THERE...A RETURN TO WARMER THAN
NORMAL TEMPERATURES APPEARS UNLIKELY.  WE WILL BE IN THE BAROCLINIC
ZONE...THUS AS WAVES OF LOW PRESSURE GO BY...WE SHOULD STAND THE
CHANCE FOR SOME SHOWERS AND THUNDERSTORMS.  FAIRLY GOOD AGREEMENT
AMONGST THE MODELS FOR A LOW PRESSURE SYSTEM TO TRACK THROUGH THE
U.P. SO I WILL MAINTAIN THE POPS FOR SAT AND SAT NIGHT.
&&

.AVIATION...(117 PM EDT TUE JUL 10 2007)
CUMULUS FIELD IS BEGINNING TO FILL IN ACROSS MOST OF THE TERMINALS
THIS AFTERNOON AS PLENTY OF WARM AND MOIST AIR IS IN PLACE. KMKG IS
CURRENTLY BEING SHADOWED BY THE SOMEWHAT COOLER AIR COMING IN OFF OF
LAKE MICHIGAN. MODELS INDICATE AN AREA OF CONVERGENCE WILL HELP AID
IN SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING ALONG AND EAST OF
U.S. HIGHWAY 131. THE CHANCES OF ONE OF THESE HITTING ANY ONE
TERMINAL IS SOMEWHAT LOW...SO HAVE GONE WITH VCTS FOR ALL TERMINALS
EXCEPT KMKG TO COVER THIS.

MAIN AREA OF SHOWERS AND THUNDERSTORMS WILL COME THROUGH THIS
EVENING AND DURING THE OVERNIGHT HOURS. THEY WILL BE ALONG A COLD
FRONT THAT WILL BE MOVING THROUGH FROM NORTHWEST TO SOUTHEAST. THE
STORMS ARE EXPECTED TO MOVE INTO THE KMKG AREA AROUND 01Z AND SHOULD
EXIT THE KJXN TERMINAL AROUND 06-07Z. A FEW SHOWERS MAY LAG BEHIND
THE FRONT FOR A COUPLE OF HOURS...THEN CLEARING SHOULD TAKE PLACE.
VFR SHOULD RULE AFTER THE FRONTAL CLOUD COVER AND PRECIPITATION
MOVES OUT.

&&

.MARINE... (417 AM EDT TUE JUL 10 2007)
WEAK WIND FIELDS NEAR THE WARM FRONT WILL KEEP WAVES ON THE LOW SIDE
TODAY AND EARLY THIS EVENING.  HOWEVER AS THE COLD FRONT PASSES
TONIGHT COLD ADVECTION AND A FAIRLY STIFF WNW FLOW SHOULD BEGIN TO
PRODUCE WAVES HIGH ENOUGH FOR A SMALL CRAFT ADVISORY TOWARD DAYBREAK
ON WEDNESDAY.  THE WINDS AND WAVES SHOULD RELAX INTO WEDNESDAY NIGHT.
&&

.HYDROLOGY... (417 AM EDT TUE JUL 10 2007)
THE SCATTERED NATURE OF THE CONVECTION TODAY SHOULD MITIGATE MUCH
POTENTIAL FOR LOCALIZED HEAVY RAIN.  HOWEVER GOOD MOISTURE POOLING
ALONG THE COLD FRONT WILL RESULT IN PRECIPITABLE WATER VALUES NEAR 2
INCHES TONIGHT.  SO SOME HEAVY DOWNPOURS COULD RESULT IN LOCALIZED
URBAN AND/OR SMALL STREAM FLOODING OVERNIGHT.  THE OVERALL AMOUNT OF
RAIN SHOULD HAVE A LIMITED AFFECT ON MAINSTREAM RIVERS.
&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.
&&

SHORT TERM: MEADE/JK
LONG TERM: MJS
AVIATION: NJJ
MARINE: JK
HYDROLOGY: JK
Hazardous weather outlook, Jul 10, 4:53 AM EST, 9 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
553 AM EDT TUE JUL 10 2007

MIZ037>040-043>046-050>052-056>059-064>067-071>074-111000-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
553 AM EDT TUE JUL 10 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT RISK FOR SEVERE THUNDERSTORMS EXISTS FROM MID AFTERNOON
THROUGH THIS EVENING ACROSS THE ENTIRE REGION. THE PRIMARY THREATS
WILL BE DAMAGING WINDS AND LARGE HAIL. AN ISOLATED TORNADO WILL BE
POSSIBLE...ROUGHLY ALONG AND NORTH OF ROUTE 10. CLOUD TO GROUND
LIGHTNING COULD BECOME FREQUENT. WHERE ANY THUNDERSTORMS
PERSIST...IN EXCESS OF AN INCH OF RAIN COULD FALL. THE MAIN STORM
MOTION WILL BE EAST AT 30 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THUNDERSTORMS WILL BE POSSIBLE FOR THURSDAY AND AGAIN ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO TONIGHT.

LMZ844>849-111000-
ST JOSEPH TO SOUTH HAVEN-SOUTH HAVEN TO HOLLAND-
HOLLAND TO GRAND HAVEN-GRAND HAVEN TO WHITEHALL-
WHITEHALL TO PENTWATER-PENTWATER TO MANISTEE-
553 AM EDT TUE JUL 10 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS WITH WINDS IN EXCESS OF 35 KNOTS COULD POSE A HAZARD
TO SMALL CRAFT TODAY AND EARLY TONIGHT. IN ADDITION...LIGHTNING
MAY BE FREQUENT. A SHARP WIND SHIFT IS EXPECTED TO ARRIVE TONIGHT AS
SOUTHWEST WINDS VEER TO NORTHWEST. THE WINDS COULD BECOME GUSTY
AFTER MIDNIGHT. WAVES WILL BE ON THE INCREASE ESPECIALLY TONIGHT.
CONDITIONS COULD BECOME HAZARDOUS TO SMALL CRAFT. ALSO AN
INCREASED RISK FOR RIP CURRENTS COULD DEVELOP AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
WAVES HAZARDOUS TO SMALL CRAFT WILL ALSO LEAD TO AN INCREASED RISK
FOR RIP CURRENTS ON WEDNESDAY.

In the hours before

Special weather statement, Jul 10, 1:20 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
220 PM EDT TUE JUL 10 2007

MIZ037>040-043>046-050>052-056>059-064>067-102100-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-
INCLUDING THE CITIES OF...LUDINGTON...BALDWIN...REED CITY...CLARE...
HART...FREMONT...BIG RAPIDS...MOUNT PLEASANT...MUSKEGON...
GREENVILLE...ALMA...JENISON...GRAND RAPIDS...IONIA...ST. JOHNS...
HOLLAND...HASTINGS...CHARLOTTE...LANSING
220 PM EDT TUE JUL 10 2007

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THROUGH 5 PM OVER
SOUTHWEST LOWER MICHIGAN. SOME OF THESE STORMS WILL BE CAPABLE OF
PRODUCING WIND GUSTS OF 50 MPH...SMALL HAIL...AND FREQUENT
LIGHTNING. IF SKIES DARKEN IN YOUR AREA CURTAIL ANY OUTDOOR
ACTIVITIES AND SEEK SHELTER UNTIL 30 MINUTES AFTER THE STORM HAS
PASSED. IF CAUGHT OUTSIDE STAY AWAY FROM HIGH OBJECTS SUCH AS
TREES.

TJT
Special weather statement, Jul 10, 1:44 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
244 PM EDT TUE JUL 10 2007

MIZ051-057-058-101930-
IONIA-KENT-MONTCALM-
244 PM EDT TUE JUL 10 2007

...SPECIAL WEATHER STATEMENT...

AT 242 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES WEST OF BELDING...MOVING NORTHEAST AT 30
MPH.

LOCATIONS IN OR NEAR THE PATH INCLUDE...BELDING...GREENVILLE AND
STANTON.

THIS STORM MAY PRODUCE WINDS UP TO 50 MPH...PEA SIZED HAIL...HEAVY
DOWNPOURS OF RAIN...AND FREQUENT LIGHTNING. GUSTY WINDS MAY CAUSE
SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND.
STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4308 8552 4295 8536 4322 8486 4345 8515

TURNAGE
Local storm report, Jul 10, 2:04 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
304 PM EDT TUE JUL 10 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             GREENVILLE              43.18N 85.25W
07/10/2007  E0.25 INCH       MONTCALM           MI   PUBLIC

            WIND GUST ESTIMATED TO 45 MPH.

&&

GWETZEL

The radar

The Grand Rapids radar (KGRR), 60 km away, was scanning. The volume nearest the first event began at 19:03 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Montcalm

When
July 10, 2:05 PM EST
Where
Montcalm County, 1.71 mi SW of Westville to 2.44 mi NW of Stanton
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
NWS Employee
Coordinates
43.330, -85.100

Several trees and limbs were blown down two to three miles northwest of Stanton. A tin roof was also ripped off of a barn by the wind gusts.

Thunderstorm Wind, Isabella

When
July 10, 2:43 PM EST to 2:46 PM EST
Where
Isabella County, 1.47 mi SSE of Mt Pleasant Arpt to 2.88 mi SE of Mt Pleasant Arpt
Measured
70 kt (81 mph) estimated gust
Property damage
$100,000
Reported by
NWS Employee
Coordinates
43.600, -84.720

Widespread wind damage occurred across portions of Isabella county. A few shingles were blown off of roofs two miles north of Mt. Pleasant. Numerous trees were blown down in and near Mt. Pleasant. A roof was blown off of a garage and bleachers in a ballpark were blown over a fence.

Thunderstorm Wind, Isabella

When
July 10, 3:00 PM EST
Where
Isabella County, 1.22 mi SW of Mt Pleasant Arpt to 122.46 mi N of Clare
Measured
70 kt (81 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
43.610, -84.750

Severe thunderstorm wind gusts also blew a shed off of it's foundation and a camper was blown over.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2007Every state in 2007This day in weather historyWarnings in Michigan, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 48575, 48579, 48583.